Dietary Supplement Safety: Important Consideration for Your Health
You can stir up a good food fight in any group of nutrition experts simply by asking whether dietary supplements are necessary, economical, or safe. The Food and Drug Administration (FDA) has no regulatory power over dietary supplements. Whereas, before the agency allows a new food or a new drug on the market, the manufacturer must submit proof that the product is safe.
Drug manufacturers must also meet a second test, showing that their new medicine is efficacious, a fancy way of saying that the drug and the dosage in which it’s sold will cure or relieve the condition for which it’s prescribed.
Nobody says the drug-regulation system’s perfect. Reality dictates that manufacturers test a drug only on a limited number of people for a limited period of time. So you can bet that some new drugs will trigger unexpected, serious, maybe even life-threatening side effects when used by thousands of people or taken for longer than the testing period.
But at least the FDA can require that premarket safety and/or effectiveness info be displayed on foods and drugs.
In 1994, Congress passed and President Clinton signed into law the Dietary Supplement Health and Education Act, which limits the FDA’s control over dietary supplements. Under this law, The FDA can’t
Require premarket tests to prove that supplements are safe and effective.
Limit the dosage in any dietary supplement.
Halt or restrict sales of a dietary supplement unless evidence shows that the product has caused illness or injury when used according to the directions on the package; in other words, if you experience a problem after taking slightly more or less of a supplement than directed on the label, the FDA can’t help you.
The following table lists some problematic herbal products that you need to approach with caution.
|Herb||Known Side Effects and Reactions|
|Blue cohosh||Nausea, vomiting, dizziness, smooth muscle (such as the uterus) contractions|
|Chaparral||Liver damage, liver failure|
|Comfrey||Possible liver damage|
|Kombuchu tea||Potentially fatal liver damage, intestinal upset|
|Lobelia (Indian tobacco)||Potentially fatal convulsions, coma|
|Pennyroyal||Potentially fatal liver damage, convulsions, coma|
|Senna||Severe gastric irritation, diarrhea|
|Stephania (also known as magnolia)||Kidney damage (sometimes severe enough to require dialysis or transplant)|
|Valerian||Severe withdrawal symptoms|
Vitamin and nutritional supplements, Mayo Clinic Health Letter (supplement), June 1997; Nancy Beth Jackson, Doctors’ warning: Beware of herbs’ side effects, The New York Times, November 18, 1998; Jane Brody, Taking a gamble on herbs as medicine, The New York Times, February 9, 1999; Carol Ann Rinzler, The Complete Book of Herbs, Spices, and Condiments (New York: Facts on File, 1990).